The one-dimensional Hughes model for pedestrian flow:Riemann-type solutions


Amadori, D. and Di Francesco, M., 2012. The one-dimensional Hughes model for pedestrian flow:Riemann-type solutions. Acta Mathematica Scientia, 32 (1), pp. 367-379.

Related documents:

PDF (Author's accepted version) - Requires a PDF viewer such as GSview, Xpdf or Adobe Acrobat Reader
Download (284kB) | Preview

    Official URL:

    Related URLs:


    This paper deals with a coupled system consisting of a scalar conservation law and an eikonal equation, called the Hughes model. Introduced in [24], this model attempts to describe the motion of pedestrians in a densely crowded region, in which they are seen as a 'thinking' (continuum) fluid. The main mathematical difficulty is the discontinuous gradient of the solution to the eikonal equation appearing in the flux of the conservation law. On a one dimensional interval with zero Dirichlet conditions (the two edges of the interval are interpreted as 'targets'), the model can be decoupled in a way to consider two classical conservation laws on two sub-domains separated by a turning point at which the pedestrians change their direction. We shall consider solutions with a possible jump discontinuity around the turning point. For simplicity, we shall assume they are locally constant on both sides of the discontinuity. We provide a detailed description of the local-in-time behavior of the solution in terms of a 'global' qualitative property of the pedestrian density (that we call 'relative evacuation rate'), which can be interpreted as the attitude of the pedestrians to direct towards the left or the right target. We complement our result with explicitly computable examples. © 2012 Wuhan Institute of Physics and Mathematics.


    Item Type Articles
    CreatorsAmadori, D.and Di Francesco, M.
    Related URLs
    URLURL Type
    DepartmentsFaculty of Science > Mathematical Sciences
    Publisher StatementAmaDiF.pdf: NOTICE: this is the author’s version of a work that was accepted for publication in Acta Mathematica Scientia. Changes resulting from the publishing process, such as peer review, editing, corrections, structural formatting, and other quality control mechanisms may not be reflected in this document. Changes may have been made to this work since it was submitted for publication. A definitive version was subsequently published in Acta Mathematica Scientia, vol 32, issue 1, 2012, DOI 10.1016/S0252-9602(12)60016-2
    ID Code32319


    Actions (login required)

    View Item

    Document Downloads

    More statistics for this item...